Florida, 2003

Damaging Wind in Florida, March 27, 2003

March 27, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 27, 2:15 PM EST, 50 minutes earlier.

Area forecast discussion, Mar 27, 2:15 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EST THU MAR 27 2003

CURRENTLY...A SQUALL LINE IS MOVING INLAND FROM APPALACHEE BAY AHEAD
OF THE STRONG MID LVL SHORT WAVE TROUGH WHICH IS BEGINNING TO LIFT
NE INTO THE FL PANHANDLE. SEVERE STORMS HAVE ALSO DEVELOPED AHEAD OF
THIS LINE OVER THE SUWANNEE RIVER VALLEY WHERE AN OUTFLOW BOUNDARY
INTERSECTED EXISTING PULSE SEVERE STORMS. WE HAVE RECIEVED MOSTLY
HAIL REPORTS WITH SIZES UP TO QUARTER SIZE IN ALACHUA COUNTY AND
NICKEL SIZE IN MARION COUNTY. A FLOOD WATCH IS IN EFFECT FOR THE
SUWANNEE RIVER VALLEY AND INTERIOR GA THRU 5 PM AS THE STORMS ARE
MOVING SLOWLY NNE AND HOURLY PRECIP AMOUNTS ARE NEAR FFG VALUES OF
AROUND 3 IN THE STRONGEST STORMS. SEVERE THUNDERSTORM WATCH #78 IS
IN EFFECT UNTIL 5 PM FOR FL ZONES WHERE INSTABILITY AND MOISTURE
INFLUX IS GREATEST. SFC LOW IS PRESENT IN THE EASTERN GOMEX AND ITS
COUNTER-CLOCKWISE ROTATION NOTED IN VIS SATELLITE IMAGERY.

SHORT-TERM FORECAST...THE SHORT WAVE TROUGH WILL LIFT ENE TONIGHT
INTO THE WESTERN ATLANTIC MOVING ACRS THE JAX CWA WHILE THE SFC LOW
MOVES INTO CENTRAL FL WEAKENING AS IT LOSES ITS UPR SUPPORT. THE
POSTION OF THESE FEATURES WILL BRING THE BEST FORCING FOR CONTINUED
CONVECTION TO GA AND COASTAL ZONES. DRIER AIR WILL FUNNEL INTO THE
AREA FROM THE W AS RIDGING BUILDS ALOFT LATE. A VERY STRONG STORM
SYSTEM DEVELOPING OVER THE PLAINS WILL LIFT THE REMANANTS OF THE
CURRENT SFC LOW THAT WILL LINGER OFFSHORE OF THE FL EAST COAST FRI
AS FLOW VEERS S. LOOKS LIKE MOISTURE WILL BE CONFINED TO THE LOWEST
LVLS FRI AFTN AND THERE WILL BE WEAK FORCING ALOFT SO ATT AM ONLY
GOING FOR MORNING COASTAL SHRA. NIL POPS FRI NIGHT THEN ONLY SLIGHT
CHC OF POPS LATE SAT AFTN AS STRONG STORM SYSTEM NOW DEVELOPING OVER
THE PLAINS MOVES INTO THE FL PANHANDLE. STRONG WAA AHEAD OF THE
APPROACHING STORM SYSTEM WILL RAISE TEMPS INTO THE LWR-MID 80S SAT
AFTN.

EXTENDED...GFS CONTINUES TO ADVERTISE FROPA BEGINNING EARLY SUN
MARKED BY A SQUALL LINE. DYNAMICS AND INSTABILITY INDICES INDICATE
POTENTIAL SVR WX ASSOCIATED WITH THE PASSAGE. WILL CONTINUE WITH
LIKELY POPS LATE SAT INTO SUN...THEN LOW CHC/SLIGHT CHC SUN NIGHT
WITH CLEARING SKIES LATE. STRONG CANADIAN SFC HIGH PRESS AND UPR
RIDGING BUILDS ALOFT EARLY NEXT WEEK WITH THE COOLEST TEMPS NOW
PROGGED FOR TUE MORNING AS THERE MAY BE SOME LINGERING 850 MB
WRAP-AROUND MOISTURE MON MORNING AND NWLY WINDS WILL LIKELY KEEP
THINGS PRETTY WELL MIXED FOR THE FIRST NIGHT FOLLOWING THE FROPA.
HIGH PRESS DOMINATES THE AREA THRU THU AS TEMPS REBOUND TO NEAR
NORMAL.

MARINE...NO HEADLINES.

FIRE WX...NO HEADLINES.

PRELIM CCF...
FCSTID =   24
AMG   62  82  57  80 /  60   0  10  20
SSI   65  75  61  79 /  60  20  10  10
JAX   61  81  60  83 /  60  10  10  10
SGJ   63  77  63  82 /  60  10  10  10
GNV   59  82  58  82 /  30  10  10  10
OCF   59  83  59  82 /  30  10  10  10

.JAX...
FL...SVR THUNDERSTORM WATCH #78 UNTIL 5 PM EST ALL ZONES.
     FLOOD WATCH UNTIL 5 PM FLZ020>023-030-031-035-036.
GA...FLOOD WATCH UNTIL 5 PM GAZ132>136-149>152-162>164.

PUBLIC...BROYLES
MARINE/FIRE WX...SANDRIK
Hazardous weather outlook, Mar 27, 11:30 AM EST, 3 hours 35 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-272200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EST THU MAR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH FOR ALL OF NORTH FLORIDA THROUGH 5 PM...

...FLOOD WATCH THROUGH 500 PM EST FOR THE FOLLOWING AREAS...IN
GEORGIA...APPLING...ATKINSON...BACON...BRANTLEY...CHARLTON...
CLINCH...COFFEE...ECHOLS...JEFF DAVIS...PIERCE...WARE AND WAYNE...IN
NORTH FLORIDA...ALACHUA...BAKER...BRADFORD...COLUMBIA...GILCHRIST...
HAMILTON...SUWANNEE AND UNION.

...FLOODING CONTINUES ON AREA RIVERS...

SEVERE WEATHER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL
OF NORTH FLORIDA.  HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND
GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD BE ON
THE LOOKOUT FOR DETERIORATING WEATHER CONDITIONS AND LISTEN FOR
STATEMENTS AND POSSIBLE WARNINGS.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

FLOOD WATCH...A FLOOD WATCH IS ISSUED WHEN SMALL STREAMS AND CREEKS
ARE EXPECTED TO RISE TO NEAR OR ABOVE BANKFULL LEVELS. THESE RISES
ARE USUALLY DUE TO EXCESSIVE RAINFALL OR HEAVY DOWNPOURS FALLING ON
AN ALREADY SATURATED GROUND. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED IN THE WATCH AREA...WITH LOCAL AMOUNTS UP TO 3
INCHES POSSIBLE FROM STRONGER STORMS.

REMEMBER...A WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT IMMINENT.
PEOPLE IN THE WATCH AREA SHOULD KEEP ABREAST OF THE LATEST
WEATHER...AND PREPARE TO MOVE TO HIGHER GROUND SHOULD A WARNING BE
ISSUED.

RIVER FLOODING...RIVER FLOODING CONTINUES ACROSS PARTS OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA. RAINFALL TODAY WILL LEAD TO PROLONGED
FLOODING ON THESE RIVERS. REFER TO THE LATEST FLOOD STATEMENTS AND
WARNINGS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA AGAIN SATURDAY NIGHT
INTO SUNDAY. SOME THUNDERSTORMS MAY BE STRONG.

SEVERAL AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN NORTH FLORIDA.  SPOTTERS IN
SOUTHEAST GEORGIA ARE REQUESTED TO TO SELF-ACTIVATE IF WARNINGS ARE
ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Mar 27, 12:07 PM EST, 2 hours 58 minutes before
GAZ163-271730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1207 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT CLINCH COUNTY UNTIL 1230 PM...

AT 1207 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ECHOLS COUNTY...OR ABOUT 7 MILES
WEST OF FARGO...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND THROUGH 1230 PM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON
Special weather statement, Mar 27, 12:16 PM EST, 2 hours 49 minutes before
FLZ040-271745-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 1245 PM...

AT 1216 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF RAINBOW LAKES
ESTATES...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND RAINBOW LAKES ESTATES AND ROMEO THROUGH 1245 PM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Mar 27, 12:31 PM EST, 2 hours 34 minutes before
FLZ036-271800-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1231 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY THROUGH 100 PM
EST...
AT 1231 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NEWBERRY...OR ABOUT 13 MILES NORTH
OF BRONSON...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND NEWBERRY...HIGH SPRINGS...ALACHUA AND LA
CROSSE THROUGH 100 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Mar 27, 1:13 PM EST, 1 hour 52 minutes before
FLZ040-271845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
113 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 145 PM...

AT 113 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTHWEST OF FLEMINGTON...OR
ABOUT 8 MILES NORTHEAST OF RAINBOW LAKES ESTATES...MOVING NORTH AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
REDDICK...MCINTOSH AND FLEMINGTON THROUGH 145 PM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON
Special weather statement, Mar 27, 1:43 PM EST, 1 hour 22 minutes before
FLZ036-271915-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY THROUGH 215 PM
EDT...

AT 143 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF GAINESVILLE AIRPORT...OR
ABOUT 3 MILES NORTH OF GAINESVILLE...MOVING NORTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GAINESVILLE
AIRPORT...ORANGE HEIGHTS AND WALDO THROUGH 215 PM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON
Special weather statement, Mar 27, 2:11 PM EST, 54 minutes before
FLZ040-271945-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
211 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 145 PM...

AT 211 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF MCINTOSH...OR ABOUT 6
MILES WEST OF CITRA...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MCINTOSH AND CITRA THROUGH
245 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON

The radar

The Tampa radar (KTBW), 153 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
March 27, 3:05 PM EST
Where
Marion County, Lake Weir
Measured
60 kt (69 mph) estimated gust
Injuries
8 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
29.017, -81.933

8 persons injured when a 30 by 60 foot hospitality tent was blown over at The Villages retirement communities Nancy Lopez Golf Course. One person suffered serious facial injuries requiring transfer to a hospital in Orlando. Two dozen persons were trapped beneath the tent. Report supplemented from AP and CNN Reports.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340179.